[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 25, 1996

Erythromycin-Induced Clozapine Toxic Reaction

Author Affiliations

From the Department of Pharmacy Practice, Bouve College of Pharmacy, Northeastern University, Boston, Mass (Dr Cohen); Departments of Pharmacy (Dr Cohen), Clinical Chemistry (Dr Flood), and Medicine (Dr Fisch) and Psychiatry Service (Drs Chesley and Goff), Massachusetts General Hospital, Boston; and Division of Pharmacy Practice, Massachusetts College of Pharmacy, and Department of Pharmacy, Lahey Clinic, Burlington, Mass (Dr Eugenio).

Arch Intern Med. 1996;156(6):675-677. doi:10.1001/archinte.1996.00440060103013
Abstract

Clozapine, used in the treatment of patients with schizophrenia resistant to other neuroleptic medication, is metabolized by the hepatic microsomal system to demethyl-clozapine and clozapine-N-oxide. Changes in clozapine serum concentrations have been documented after initiation of therapy with medications known to induce or inhibit liver microsomal enzymes. These interactions are of clinical importance when diminished efficacy or increased toxic effects of clozapine therapy occur. A 34-year-old schizophrenic man had increased clozapine serum concentrations, leukocytosis, and adverse effects as a result of concomitant erythromycin therapy given for a suspected lower respiratory tract infection. Symptoms included somnolence, difficulty in coordination and ambulation, slurred speech, disorientation, and incontinence. The symptoms resolved after treatment with clozapine and erythromycin were discontinued, and treatment with clozapine was gradually resumed.

(Arch Intern Med. 1996;156:675-677)

×